Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 7:53 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 7:53 PM EDT (23:53 UTC)
- Expired
- May 31, 2003, 8:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Bladen County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 79 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
530
WUUS52 KILM 312353
SVRILM
NCC017-155-010045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
750 PM EDT SAT MAY 31 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 845 PM EDT
* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ACROSS AMMON...TAR HEEL AND LUMBERTON...MOVING EAST
SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLADENBORO AROUND 755 PM
ELIZABETHTOWN AROUND 800 PM
CLARKTON AROUND 805 PM
WHITE LAKE AROUND 810 PM
LAGOON AROUND 815 PM
COUNCIL AROUND 820 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA. SEEK SAFE REFUGE IF THIS THREATENING WEATHER
APPROACHES YOUR AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
LAT...LON 3489 7896 3454 7909 3438 7838 3445 7820
3485 7848
$$
RALFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:55 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 31, 3:55 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 355 PM EDT SAT MAY 31 2003 ...TORNADO WATCH TIL 8 PM... SEVERE THUNDERSTORMS AT TIME. STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT. PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH HERE 03Z-06Z AND END THE THREAT FOR CONVECTION. HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE ALONG THE WARM FRONTAL BOUNDARY. DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN WEEK. CWF: PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND WINDS AND SEAS HAVE STARTED TO RESPOND. FPSN7 AND 41004 BOTH SHOWING 20 KT AND 4 FT SEAS. SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL AND SFC COLD FRONT THIS EVENING. STRONGEST WINDS WILL REMAIN N OF MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS. TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING OUT OF HAND. WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY DOWN QUICKLY. SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE. GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5. 12Z RUN NOW FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY DRASTIC CHANGES. .ILM... .NC...SMALL CRAFT ADVISORY AMZ250-252. .SC...SMALL CRAFT ADVISORY AMZ254-256. PUBLIC: DIGIORGI MARINE: RAS
Hazardous weather outlook, May 31, 4:44 AM EDT, 15 hours 9 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 444 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. RAN
In the hours before
Local storm report, May 31, 5:49 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0549 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM WILMINGTON NC 1.00 IN HAIL
05/31/03 NEW HANOVER GREENVILLE LOOP ROAD.
REPORTED BY SPOTTER.
RASLocal storm report, May 31, 5:59 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0559 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM RIEGLEWOOD NC WIND DAMAGE
05/31/03 COLUMBUS LARGE TREE LIMBS DOWN.
REPORTED BY LAW ENFORCEMENT
0500 PM RIEGLEWOOD NC 1.75 IN HAIL
05/31/03 COLUMBUS
RASLocal storm report, May 31, 6:15 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
615 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 SW HAMPSTEAD NC WIND DAMAGE
05/31/03 PENDER WINDS ESTIMATED 50 TO 60
MPH. SEVERAL TREES BLOWN
DOWN. BOAT FLIPPED OFF
TRAILER. SHINGLES OFF
ROOFS. REPORTED BY
WILMINFTON FIRE DEPT.
MRLocal storm report, May 31, 6:21 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0621 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM RED SPRINGS NC 0.75 IN HAIL
05/31/03 ROBESON
SRPLocal storm report, May 31, 7:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
731 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM LUMBERTON NC WIND DAMAGE
05/31/03 ROBESON SEVERAL HOUSES SUSTAINED
WIND DAMAGE AT SPANISH OAKS
MAIN ON OAK STREET.
MRLocal storm report, May 31, 7:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
738 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 PM PEMBROKE NC .88 INCH HAIL
05/31/03 ROBESON
MRThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:31 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 59 min |
| May 31, 3:44 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 61 min |
| May 31, 4:12 PM EDT | Tornado Warning | ILM | Bladen | 33 min |
| May 31, 4:39 PM EDT | Tornado Warning | ILM | Bladen | 66 min |
| May 31, 4:48 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Pender | 57 min |
| May 31, 5:07 PM EDT | Tornado Warning | ILM | Brunswick, Columbus | 53 min |
| May 31, 5:17 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 73 min |
| May 31, 5:43 PM EDT | Special Marine Warning | ILM | 92 min | |
| May 31, 6:03 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 57 min |
| May 31, 6:52 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 38 min |
| May 31, 7:04 PM EDT | Tornado Warning | ILM | Bladen | 26 min |
| May 31, 7:41 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 49 min |
| May 31, 7:51 PM EDT | Special Marine Warning | ILM | 84 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.